Hail, Ford
- When
- April 23, 4:25 PM CST
- Where
- Ford County, 6 mi N of Dodge City
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.833, -100.017
16 hail, 8 thunderstorm wind, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 1:08 PM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 208 PM CDT SUN APR 23 2006 .DISCUSSION... DAYS 1-2... SFC DEW POINTS FALLING NICELY ACROSS PARTS OF WESTERN KS AS DRY LINE MIXES ITS WAY EASTWARD. RADAR MOSAIC SHOWING SOME POSSIBLE HIGH BASED SHOWERS IN ERN CO EARLIER THIS AFTERNOON MOVING NORTHEAST WHILE SHORT FUSE COMPOSITE AND PROGGED SOUNDINGS SUGGEST CAP HAD ALREADY ERODED AS OF 2PM CDT IN THE S/SW WITH SOME WEAK MCONV EXTENDING FROM HYS-DDC-LBL. CAPES IN EXCESS OF 1000J/KG WERE LOCATED EAST OF DDC SO FIRST GUESS IS A FEW STORMS WILL BE POSSIBLE THIS EVENING NEAR THIS BOUNDARY EAST/SE OF DDC. WILL CONTINUE TO MONITOR THIS WHERE THE BOUNDARY IS THROUGH THE REMAINDER OF THE AFTERNOON AND ADJUST GRIDS AS NEEDED. ISENTROPIC LIFT AND 85H WAA DEVELOPS BETWEEN 00Z-6Z MONDAY IN THE NORTHEAST WHICH CONTINUES THOROUGH MONDAY AS THE MAIN UPPER TROF APPROACHES. WILL THEREFORE KEEP POPS GOING THROUGH THE DAY ON MONDAY WITH THE HIGHER POPS IN THE NORTH. AS FOR THE SEVERE POTENTIAL...THIS WILL MAINLY BE CONFINED TO THIS EVENING BASED ON CAPES AND 25- 30KTS OF DEEP SHEAR. COLD FRONT SURGES SOUTH ACROSS WESTERN KS MONDAY USHERING IN SOME COOLER TEMPS AND GUSTY WINDS. 85H ANALYSIS THIS MORNING SHOWING A FAIR AMOUNT OF COLD AIR (-1 TO-3C) WORKING ITS WAY INTO CNTL/ERN MONTANA. ALTHOUGH DO THINK THIS WILL MODIFY SOME AS IT SLIDES SOUTH ACROSS THE PLAINS AM LEANING TOWARDS THE COOLER GUIDANCE NUMBERS FOR TUESDAY AS THE REINFORCEMENT OF COLDER AIR SETTLES INTO THE STATE. AS FOR TEMPS ON MONDAY LOOKS LIKE THE CURRENT GRIDS WITH A GRADIENT OF TEMPS FROM NW TO SE STILL LOOKS REASONABLE BASED ON TIMING OF FRONT AND 18Z/00Z 85H TEMPS. AS FOR PCPN CHCS MONDAY NIGHT...DO SEE SOME ISENTROPIC LIFT THROUGH 00Z TUES...THEN BY 06Z DOWNGLIDE THEN DEVELOPS AS SFC HIGH BUILDS INTO THE AREA. WILL FOLLOW THE TREND OF I330-I305 TREND FOR MONDAY NIGHT. DAYS 3-7... MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE OVERNIGHT LOWS ON WEDNESDAY MORNING THEN ANY RAINFALL WITH CUTOFF UPPER LOW TOWARDS THE END OF THE WEEK. MODELS ON GOOD AGREEMENT WITH PLACING A SURFACE HIGH INTO WESTERN KANSAS ON WEDNESDAY NIGHT WITH 20S TO LOW 30S DEWPOINTS. THE BIG QUESTION IF SKIES ARE CLEAR ENOUGH TO ALLOW FOR GOOD RADIATIONAL COOLING. IF SO THEN THE OVERNIGHT LOWS MAY BE AROUND OR BELOW THE FREEZING MARK ACROSS MUCH OF SOUTHWEST KANSAS. AT THIS TIME WILL KEEP KEEP COOL TEMPS GOING. NEXT QUESTION IS WITH FORECAST UPPER LOW IN THE SOUTHWEST STATES TO MOVE SLOWLY EASTWARD AND MAY BRING SOME RAINFALL. THIS SCENARIO LOOKS GOOD AND WILL KEEP SMALL POPS IN FOR FRIDAY AND FRIDAY NIGHT. HIGHS LOOKS TO BE SEASONABLE IN THE 70S WITH OVERNIGHT LOWS IN THE 40S EXCEPT FOR COOLER TEMPS ON WEDNESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 61 37 55 / 0 20 20 0 GCK 54 56 36 55 / 10 20 20 0 EHA 50 55 36 56 / 0 20 20 0 LBL 54 56 37 56 / 0 20 20 0 HYS 54 62 38 55 / 40 40 20 0 P28 63 74 41 59 / 30 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 432 AM CDT SUN APR 23 2006 KSZ030-031-043>046-061>066-074>081-084>090-240945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 432 AM CDT SUN APR 23 2006 /332 AM MDT SUN APR 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. A STATIONARY FRONT WILL BE LOCATED ACROSS CENTRAL KANSAS TODAY AND A DRYLINE WILL BE MOVING THROUGH SOUTHWEST KANSAS THIS AFTERNOON. AS TEMPERATURES WARM INTO THE MID 80S TO MID 90S THIS AFTERNOON...THE ATMOSPHERE WILL BECOME VERY UNSTABLE AND WIDESPREAD THUNDERSTORM COVERAGE IS EXPECTED NORTH OF A LINE FROM LARNED TO SCOTT CITY. FURTHER SOUTH...THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE ISOLATED. LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING AND A TORNADO OR TWO ARE POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS ARE EXPECTED TO MOVE NORTH AND EAST OF THE AREA AFTER MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AND BRING A CHANCE FOR SOME ISOLATED THUNDERSTORMS TO THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT COULD PRODUCE SOME GUSTY WINDS AND SMALL HAIL. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON FRIDAY AS ANOTHER COLD FRONT MOVES ACROSS THE CENTRAL PLAINS. HOWEVER...IT IS STILL TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM THIS AFTERNOON. 28
The Dodge City radar (KDDC), 9 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
16 hail, 8 thunderstorm wind, 1 high wind. Local standard time, as filed.
An antenna was ripped from the from the wind.
Several three inch diameter limbs were blown down at a location 7 miles north of Kinsley.
Several six inch diameter limbs were blown down at a location 6 miles NNW of Larned.
KSN-TV Weather Lab at the Fort Larned middle school.
A pivot irrigation sprinkler was overturned by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504711, 5504712, 5504713, 5504714, 5504715, 5504716, 5504717, 5504718, 5504719, 5504720, 5504721, 5504722, 5504723, 5504724, 5504725, 5504726, 5504727, 5504728, 5504729, 5504730, 5504731, 5504732, 5504787, 5504788, 5504789.